Texas, 2007Hail in Texas, March 22, 2007
March 22, 2007 · NWS MAF · 4 events in 2 counties and zones
Deep moisture in advance of a powerful upper level storm system combined with wind shear and instability to produce conditions favorable for severe storm development. These storms developed in the higher terrain of west Texas and moved over the Trans-Pecos and Big Bend regions through the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture in advance of a powerful upper level storm system combined with wind shear and instability to produce conditions favorable for severe storm development. These storms developed in the higher terrain of west Texas and moved over the Trans-Pecos and Big Bend regions through the afternoon and evening. Large hail was the primary threat of these storms, with the largest hail falling in Terrell County along U.S. Highway 90 about the size of golfballs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 22, 1:28 PM CST, 4 hours 21 minutes earlier.
Area forecast discussion, Mar 22, 1:28 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT THU MAR 22 2007
.SHORT TERM...
CUTOFF LOW CONTINUES TO SPIN JUST WEST OF THE BAJA PENINSULA THIS
AFTERNOON...WITH STRONG SOUTHWEST DIFFLUENT FLOW ALOFT DOWNSTREAM OF
IT. SHORTWAVE TROUGHS CONTINUE TO TRANSLATE NORTH/NORTHEASTWARD
WITHIN THIS FLOW AND IMPART MID LEVEL SUPPORT FOR ADDITIONAL SHOWER
AND THUNDERSTORM DEVELOPMENT. THERE ARE SOME BREAKS IN THE CLOUDS
OVER THE HIGHER TERRAIN OF WEST TEXAS...AND CU IS DISCERNIBLE
UNDER THIN CIRRUS SHIELD. A SURFACE TROUGH/LOW WAS PARKED OVER
FAR WEST/SOUTHWEST TEXAS AS SOUTHEASTERLY FLOW CONTINUES TO PUMP
COPIOUS AMOUNTS OF MOISTURE OVER THE CWA.
THINK MODERATE AMOUNT OF INSOLATION OVER THE HIGHER TERRAIN INTO THE
STOCKTON PLATEAU WILL AID THUNDERSTORM DEVELOPMENT THROUGH LATE THIS
AFTERNOON AS ANOTHER SHORTWAVE TROUGH SPINS NORTH/NORTHEASTWARD
AHEAD OF CUTOFF LOW. A 100 KT H25 JET IS ALSO PROGGED TO NOSE INTO
WESTERN PORTIONS OF THE CWA BY EARLY THIS EVENING...PROVIDING
VENTILATION FOR ANY STORMS THAT DO DEVELOP. SINCE MID LEVEL LAPSE
RATES WILL BE 7.5 TO 8 C/KM...0 TO 6 KM BULK SHEAR VECTORS 60 TO 70
KT...AND SFC BASED CAPE AT LEAST 1000 J/KG THINK WE COULD SEE LARGE
HAIL PRODUCING STORMS. THERE IS ALSO SOME MID LEVEL DRY AIR NOTED
IN MODEL FORECAST SOUNDINGS THERE TOO...SO DAMAGING WINDS WILL ALSO
BE POSSIBLE WITH ANY STORMS. LASTLY...PWATS ARE AROUND 1 INCH MOST
LOCATIONS...WHICH IS ROUGHLY 250% ABOVE NORMAL FOR THIS TIME OF
YEAR. THINK SOME LOCATIONS COULD SEE HEAVY RAINFALL...BUT IT SHOULD
REMAIN ISOLATED. LOCATIONS ALONG AND NORTH OF A MARFA...ALPINE...
MONAHANS...ANDREWS...AND LAMESA LINE COULD SEE SEVERE STORMS THROUGH
LATE AFTERNOON AND EARLY THIS EVENING. MENTIONED ALL OF THE ABOVE
IN THE HWO.
WENT WITH PERSISTENCE FOR OVERNIGHT LOWS AS DEWPOINTS HAVE NOT
CHANGED MUCH AND CLOUD COVER WILL BE PREVALENT. WINDS WILL REMAIN
RELATIVELY TAME OVERNIGHT...EXCEPT OF COURSE AROUND IN AND NEAR
THUNDERSTORMS.
.LONG TERM...
THE UPPER LEVEL LOW IS ROTATING OVER THE BAJA PENINSULA THIS
AFTERNOON. THIS LOW WILL MOVE TO THE NORTHEAST THROUGH MEXICO...NEW
MEXICO AND THEN NORTH INTO COLORADO OVER THE NEXT TWO DAYS.
CIRCULATION AROUND THE TROUGH/CUTOFF LOW WILL PULL MID AND UPPER
LEVEL MOISTURE FROM THE PACIFIC INTO WEST TEXAS AND SOUTHEASTERN NEW
MEXICO.
PRECIPITATION CONCERNS AND SEVERE WEATHER POTENTIAL THROUGH THE
WEEKEND WILL BE THE MAIN CONCERNS WITH THIS FORECAST PACKAGE AGAIN.
PROGGED PRECIPITABLE WATER VALUES REMAIN THREE TO FOUR TIMES NORMAL
VALUES OVER THE NEXT TWO DAYS. THIS WILL PROVIDE PLENTY OF MOISTURE
FOR THE DEVELOPMENT OF THUNDERSTORMS AS WELL AS HEAVY RAIN PRODUCING
STORMS. MULTIPLE SHORTWAVES WILL TRANSLATE THROUGH THE UPPER LEVEL
FLOW AHEAD OF THE STORM SYSTEM PROVIDING SUBSTANTIAL LIFT ACROSS
MUCH OF THE WARNING AREA. MID-LEVEL LAPSE RATES APPROACHING 8
DEGREES/KM AND LI/S APPROACHING NEGATIVE 6 INDICATE INSTABILITY
ACROSS MUCH OF THE AREA FRIDAY AND SATURDAY. SBCAPE IS ABOUT THE
SAME BOTH FRIDAY AND SATURDAY BUT SLIGHTLY HIGHER SATURDAY WITH
SLIGHTLY HIGHER TEMPERATURES EXPECTED. THE SPC HAS THE AREA
HIGHLIGHTED IN THEIR CURRENT SEVERE WEATHER OUTLOOKS FOR BOTH DAYS.
AGAIN...WHILE THE ENTIRE AREA WILL LIKELY GET SOME BENEFICIAL
RAINFALL...THE BEST AREAS FOR HEAVY RAIN AND SEVERE WEATHER WILL
DEPEND ON THE TRACK OF THE UPPER LEVEL LOW. THE FURTHER WEST THE
UPPER LOW...THE FURTHER WEST THE BEST CHANCES OF HEAVY RAIN AND
SEVERE WEATHER. BELIEVE ANY ACTIVITY ON SUNDAY WILL BE MORE HEAVY
RAIN/FLASH FLOODING RELATED AS OPPOSED TO SEVERE WEATHER.
AT THIS POINT...LEANING TOWARDS A FLASH FLOOD WATCH FOR FRIDAY
AFTERNOON INTO SATURDAY MORNING FOR SOUTHEASTERN NEW MEXICO AND THE
NORTHWESTERN PERMIAN BASIN. PRECIPITATION AMOUNTS WILL RUN BETWEEN
TWO AND A HALF AND THREE INCHES OVER NORTHERN LEA COUNTY...GAINES
COUNTY...AND DAWSON COUNTY. TWO TO TWO AND A HALF INCHES OVER THE
REST OF THE NORTHWESTERN BASIN AND LEA COUNTY. ONE AND A HALF TO
TWO INCHES OF RAIN ARE EXPECTED OVER EDDY COUNTY. THESE ARE STORM
TOTAL AMOUNTS RUNNING FROM TODAY THROUGH SUNDAY NIGHT. THIS AMOUNT
OF RAIN...ESPECIALLY IF STORMS TRAIN OVER THE SAME AREAS...WILL
CAUSE FLASH FLOODING. COORDINATION WITH WEST GULF RFC INDICATES
THAT THE HEAVIEST RAINFALLS WILL NOT CAUSE FLOODING ALONG AREA
RIVERS AS THEY ARE RUNNING ON THE LOW SIDE. BECAUSE OF THE
UNCERTAINTY ASSOCIATED WITH THE MOVEMENT OF THE UPPER LEVEL
LOW...WILL HOLD OFF ON ISSUING ANY FLOOD PRODUCT WITH THIS PACKAGE
BUT WILL MENTION IN HWOMAF AND SPSMAF.
BEYOND SUNDAY...WILL EITHER LEAVE CURRENT GRIDS OR POPULATE WITH THE
MOST RECENT RUN OF THE GFS. A QUICK GLANCE AT MODELS AND GUIDANCE
INDICATES TEMPERATURES SLIGHTLY ABOVE NORMAL WITH A POSSIBILITY OF
ISOLATED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON MOST DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 62 72 61 73 / 50 60 70 60
CARLSBAD NM 56 71 60 71 / 60 70 70 40
DRYDEN TX 64 73 65 76 / 30 60 70 40
FORT STOCKTON TX 63 73 63 74 / 50 60 70 40
GUADALUPE PASS TX 53 67 53 67 / 50 70 70 30
HOBBS NM 57 70 50 70 / 60 70 80 50
MARFA TX 49 69 48 70 / 40 60 70 30
MIDLAND INTL AIRPORT TX 62 72 62 72 / 50 60 70 50
ODESSA TX 62 73 63 72 / 50 60 70 50
WINK TX 65 77 59 78 / 50 60 70 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
67/74
Hazardous weather outlook, Mar 22, 11:54 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1254 PM CDT THU MAR 22 2007
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1254 PM CDT THU MAR 22 2007 /1154 AM MDT THU MAR 22 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED...GENERALLY ALONG AND NORTH OF THE DAVIS MOUNTAINS...
GLASS MOUNTAINS...AND STOCKTON PLATEAU THROUGH TONIGHT. MORE
ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE SOUTH ACROSS THE BIG
BEND REGION AND LOWER TRANS PECOS.
SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL...
DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL THE MAIN THREATS.
LOCATIONS THAT WILL BE MOST SUSCEPTIBLE TO SEVERE STORMS WILL BE
ALONG AND NORTH OF A MARFA...ALPINE...MONAHANS...ANDREWS...AND
LAMESA LINE. WESTERN PORTIONS OF THIS AREA WILL LIKELY SEE SEVERE
STORMS THIS AFTERNOON...WITH THE STORMS SPREADING NORTH
NORTHEASTWARD THIS EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE LIKELY AGAIN FRIDAY AND SATURDAY ACROSS ALL
OF SOUTHEAST NEW MEXICO AND WEST TEXAS...WITH SCATTERED STORMS
ALSO POSSIBLE SUNDAY.
THE GREATEST CHANCE OF SEVERE THUNDERSTORMS APPEARS WILL BE ON
FRIDAY OVER MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS. LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE THE MAIN
THREATS.
SEVERAL ROUNDS OF THUNDERSTORMS COULD AFFECT THE GUADALUPE
MOUNTAINS...UPPER TRANS PECOS...SOUTHEAST NEW MEXICO PLAINS...AND
NORTHERN PERMIAN BASIN ON FRIDAY AND SATURDAY. THEREFORE...THESE
AREAS WILL BE MOST SUSCEPTIBLE TO THE ISSUANCE OF A FLASH FLOOD
WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE INITIATED BY 200 PM CDT FROM THE
DAVIS AND GLASS MOUNTAINS...NORTH AND NORTHEASTWARD ACROSS THE VAN
HORN AREA...GUADALUPE MOUNTAINS...UPPER TRANS PECOS...SOUTHEAST
NEW MEXICO PLAINS...AND WESTERN AND NORTHERN PERMIAN BASIN.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Mar 22, 1:59 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT THU MAR 22 2007
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON...
SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
255 PM CDT THU MAR 22 2007 /155 PM MDT THU MAR 22 2007/
...STORMS ARE EXPECTED ACROSS A LARGE PART OF THE AREA THROUGH
SATURDAY...
DEEP MOISTURE IN ADVANCE OF A POWERFUL UPPER STORM SYSTEM HAS
RESULTED IN CONDITIONS FAVORABLE FOR THE DEVELOPMENT OF SHOWERS
AND STORMS TONIGHT THROUGH SATURDAY NIGHT. WIND PROFILES AND
INSTABILITY SUGGEST THAT SOME STORMS WILL BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS. TONIGHT...THE FAVORED AREA FOR SEVERE
STORMS IS IN THE TRANS PECOS REGION AND IN SOUTHEAST NEW MEXICO AS
STORMS DEVELOP NEAR THE HIGHER TERRAIN AND THEN MOVE NORTHEAST
INTO THE PLAINS LATER TONIGHT.
AS THE UPPER STORM SYSTEM MOVES FARTHER EAST FRIDAY...ANOTHER
ROUND OF STORMS IS EXPECTED. SOUTHEAST LOW LEVEL FLOW WILL
INCREASE ACROSS THE AREA FRIDAY WHICH WILL HOLD RICH MOISTURE IN
PLACE. AGAIN STORMS ARE FAVORED TO FORM IN THE WESTERN AREAS WHERE
THE BETTER INSTABILITY AND UPSLOPE LOW LEVEL FLOW WILL AID DEVELOPMENT.
LARGE HAIL...WIND GUSTS OVER 60 MPH...A LOW PROBABILITY TORNADO
THREAT...AND FLASH FLOODING ARE THE PRIMARY CONCERNS.
UPPER LEVEL STORM SYSTEMS ACROSS NORTHERN MEXICO ARE TYPICALLY
DIFFICULT TO FORECAST WITH RESPECT TO TIMING AND POSITION. THE
LATEST CONSENSUS IS THAT THIS STORM SYSTEM WILL LIFT ACROSS NEW
MEXICO EARLY SATURDAY WITH THE BULK OF PRECIPITATION AND STORMS
EXPECTED TO MOVE ACROSS SOUTHEAST NEW MEXICO AND THE NORTHWEST
PERMIAN BASIN LATER FRIDAY AND EARLY SATURDAY. IF STORM TRACK AND
TIMING OF THE SYSTEM CHANGES UPCOMING FORECAST WILL NEED TO BE
ADJUSTED. STAY TUNED TO THE LATEST FORECAST IN THIS DEVELOPING
SITUATION.
Special weather statement, Mar 22, 5:07 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT THU MAR 22 2007
TXZ081-230000-
BIG BEND AREA-
607 PM CDT THU MAR 22 2007
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN BREWSTER COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF CASTOLON OR 8
MILES SOUTHEAST OF LAJITAS AT 607 PM CDT...MOVING NORTHEAST AT 20
MPH. THIS STORM WILL CAPABLE OF PRODUCING HAIL...WIND GUSTS TO 55
MPH...AND BRIEF HEAVY RAIN AS IT MOVES NORTHEAST TO NEAR TERLINGUA
BY 625 PM CDT.
Hail, Brewster
- When
- March 22, 5:49 PM CST to 6:15 PM CST
- Where
- Brewster County, 13 mi NNE of Terlingua to 16 mi NE of Terlingua
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 29.504, -103.517
Several people between Texas Highway 118 and Terlingua Ranch Lodge reported penny size hail.
Hail, Brewster
- When
- March 22, 6:40 PM CST to 6:47 PM CST
- Where
- Brewster County, 23 mi N of Panther Junction
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 29.633, -103.300
Big Bend National Park staff at Persimmon Gap reported penny to quarter size hail.
Hail, Terrell
- When
- March 22, 8:00 PM CST
- Where
- Terrell County, 5 mi E of Sanderson
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.150, -102.316
The Terrell County Sheriff's Office reported golfball size hail falling east of Sanderson along U.S. Highway 90.
Hail, Terrell
- When
- March 22, 9:15 PM CST
- Where
- Terrell County, 6 mi E of Sanderson
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.150, -102.300
The Terrell County Sheriff's Office reported golfball size hail falling along a 1/2 mile strip of U.S. highway 90 east of Sanderson.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in California, March 22, 20073 deaths · 1 event
- Rip Currents in Florida, March 22, 20072 deaths · 2 events
- Damaging Winds in Michigan, March 22, 2007$65,000 · 52 kt wind · 2 events
- Hail in Illinois, March 22, 2007$50,000 · 1.75 in hail · 5 events
- Damaging Winds in Oklahoma, March 22 to 23, 2007$20,000 · 56 kt wind · 4 events
- Hail and Damaging Wind in Texas, March 22, 2007$18,000 · 0.88 in hail · 3 events
- Flood in Michigan, March 22 to 24, 2007$15,000 · 1 event
- Hail in Wisconsin, March 22, 20071.75 in hail · 5 events
- Hail in Missouri, March 22, 20071 in hail · 3 events
- Hail and Damaging Winds in Michigan, March 22, 200752 kt wind · 3 events
- Hail in Kansas, March 22, 20071 in hail · 2 events
- Hail in Illinois, March 22, 20070.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15247, 15246, 15245, 15244.